New Mexico, 2002

Flash Flood in New Mexico, October 7, 2002

October 7, 2002 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 7, 8:52 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 7, 8:52 AM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION - UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
952 AM MDT MON OCT 7 2002

SYNOPSIS...
LOW LEVEL SOUTHEAST WINDS BEHIND A COLD FRONT THAT PASSED OVERNIGHT
WILL IMPORT EVEN MORE MOISTURE INTO THE AREA TODAY AND TUESDAY. AN
UPPER LEVEL STORM SYSTEM IS ON A COURSE TO PASS DIRECTLY OVER
SOUTHERN NEW MEXICO AND FAR WEST TEXAS TUESDAY.  THE RESULT OF THE
COMBINED FORCES OF THE COLD FRONT...THE UPPER LEVEL STORM...AND THE
ABUNDANT MOISTURE WILL RESULT IN CLOUDY SKIES...MUCH COOLER
TEMPERATURES AND NUMEROUS LOCALLY HEAVY RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS FOR TODAY AND TUESDAY.  CONDITIONS WILL IMPROVE
WEDNESDAY WITH DRIER AIR MOVING BACK INTO THE REGION.

DISCUSSION...
FORECAST UPDATED TO INCLUDE FLASH FLOOD WATCH FOR GRANT AND HIDALGO
COUNTIES WHERE SCATTERED THUNDERSTORMS ARE PRODUCING PERIODS OF
HEAVY RAINFALL AS WELL AS SMALL HAIL.  SOME TRAINING HAS BEEN
OBSERVED ON SATELLITE AND RADAR INCREASING THE POTENTIAL FOR LARGE
ACCUMULATIONS OF RAINFALL OVER PORTIONS OF THE WATCH AREA.

THE POTENTIAL FOR HEAVY RAINFALL EXISTS OVER MOST OF THE CWA WITH
PRECIP WATER VALUES OVER AN INCH TODAY AND REMAINING NEAR AN INCH
TOMORROW.  A SLOW MOVING UPPER LOW SYSTEM WILL CONTINUE TO TRACK
OVER THE FORECAST AREA PROVIDING THE INSTABILITY AND FORCING NEEDED
TO PRODUCE WIDESPREAD RAIN AND THUNDERSTORMS.

.ELP...FLASH FLOOD WTCH ...NM ZNS 22 30

04

N
Hazardous weather outlook, Oct 7, 4:50 AM MST, 7 hours 10 minutes before
NMZ022>025-030>032-TXZ055-056-071415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
550 AM MDT MON OCT 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.TODAY AND TONIGHT...
HAZARDOUS WEATHER IS POSSIBLE TODAY.
ABUNDANT MOISTURE IS IN PLACE OVER THE AREA. AN UPPER LEVEL STORM
SYSTEM IS APPROACHING FROM THE WEST WHICH WILL TRIGGER AREA WIDE
SHOWERS AND EMBEDDED THUNDERSTORMS THROUGHOUT THE DAY AND NIGHT.
MOST STORMS WILL NOT REACH SEVERE LIMITS BUT A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. HEAVY RAINFALL AND A
THREAT OF LOCAL FLOODING IS ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER SERVICES MAY BE REQUESTED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...
AN UPPER LEVEL STORM SYSTEM WILL TRACK OVER THE AREA TUESDAY AND
AREA SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH TUESDAY NIGHT.  THE STORM SYSTEM MOVES EAST OF THE AREA AND
THE REST OF THE WEEK LOOKS TO BE DRY. ANOTHER UPPER LEVEL STORM
SYSTEM IS SLATED TO AFFECT THE AREA NEXT WEEKEND.

BIRD

The radar

The Tucson radar (KEMX), 181 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hidalgo

When
October 7, 12:00 PM MST to 1:30 PM MST
Where
Hidalgo County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

An inch and a half to two inches of rain within an hour flooded portions of area roads, especially Highway 9 just east of Animas and Highway 90 near Lordsburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323025.